Alert archive / Oklahoma / Flash Flood Warnings in 2002
Flash Flood Warning 12, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 4, 2002, 12:53 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 12:53 PM CDT (17:53 UTC)
- Expired
- Jun 4, 2002, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kay County, OK
The radar
The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 5.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1487 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
180 WGUS54 KOUN 041753 FFWOKC OKC071-042045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 1251 PM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN KAY COUNTY IN NORTHERN OKLAHOMA * UNTIL 345 PM CDT * AT 1251 PM CDT...DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING HEAVY RAIN OVER NORTHWESTERN KAY COUNTY. OBSERVERS REPORTED AROUND 2 INCHES OF RAIN IN BRAMAN IN A ONE HOUR PERIOD. ADDITIONAL HEAVAY RAIN IS LIKELY AS THUNDERSTORMS CONTINUE TO MOVE OVER THAT AREA. LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN AND CHILOCCO DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3700 9745 3672 9745 3700 9681 3720 9715 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 11:00 AM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 4, 11:00 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1100 AM CDT TUE JUN 4 2002 SHOWERS AND TSTMS CONTG TO DVLP ALG AND BEHIND FNT/OUTFLO ACRS NWRN PORTIONS OF THE FA THIS MRNG. CURRENT FCST IS PRETTY WELL ON TARGET AND WILL JUST NEED TO ADJUST FCST FOR POSITION OF THE SFC BNDRY. HIGH POPS STILL LOOK WARRANTED AS SFC BOUNDARY CONTS TO PUSH SWD INTO THE FA AND BROAD AREA OF LIFT CONTS INTO ADVANCE OF UPR SYS MOVING OUT SRN NM. 02 AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 420 AM CDT TUE JUN 4 2002 COLD FRONT IS JUST NORTHWEST OF THE AREA THIS MORNING AND WILL BE MAKING A PUSH INTO OKLAHOMA TODAY. DIFFLUENT FLOW ALOFT INDICATES BROAD AREA OF LIFT DEVELOPING TODAY WITH ENHANCED LIFT NEAR THE FRONT. WITH THIS BROAD UPWARD MOTION TODAY... WILL LIKELY BE COOLING THE CAP LEVEL TEMPERATURES TODAY. THUS PRECIP CHANCES INCREASE BEGINNING THIS AFTERNOON. THERE IS ALREADY HIGH BASED CONVECTION THAT HAS DEVELOPED IN NORTH CENTRAL OKLAHOMA THIS MORNING... AND AN AREA OF THUNDERSTORMS MOVING INTO NORTHWEST OKLAHOMA FROM SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE. WILL GO LIKELY POPS IN NORTH CENTRAL OKLAHOMA THIS AFTERNOON IN VICINITY OF THE FRONT THIS AFTERNOON. LIKELY POPS ARE SPREAD ACROSS THE AREA AS THE FRONT PUSHES FARTHER SOUTH. EASTERLY UPSLOP FLOW MAY HELP DEVELOP A CONVECTIVE COMPLEX WEST TONIGHT THAT WILL MOVE THROUGH PORTIONS OF THE AREA. POPS DECREASE BEGINNING IN THE NORTHWEST TOMORROW. AVN STILL WANTS TO BRING A LOT COOLER AIR INTO THE AREA THAN THE OTHER MODELS. AVN 850 MB TEMPS ARE ABOUT 5C COOLER THAN OTHER MODELS IN NORTHWEST OKLAHOMA BY LATE TOMORROW AFTERNOON AND THE MAV GUIDANCE MAX IS ALSO SIGNIFICANTLY LOWER AT GAGE. AT THE MOMENT I STILL THINK THE AVN IS TOO COOL... SO HAVE GONE CLOSER TO WARMER FWC AND ETA MOS NUMBERS TOMORROW IN AREAS WHERE SUN WILL POKE THROUGH LATE... AND IN THE MID RANGE OF MOS GUIDANCE ELSEWHERE. ...SPEG. OKC 85 64 76 58 / 40 70 60 20 HBR 86 64 75 56 / 40 70 60 10 SPS 89 66 79 59 / 30 70 60 20 GAG 81 57 76 51 / 50 70 40 10 PNC 85 61 75 55 / 60 70 50 10 DUA 89 68 76 59 / 20 60 70 30 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jun 4, 7:10 AM CDT, 5 hours 43 minutes before
OKZ004>048-050>052-TXZ083>090-041415-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
710 AM CDT TUE JUN 4 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
MAINLY SOUTH OF A LINE FROM CHEYENNE...TO LAWTON...TO
WAURIKA...INCLUDING ALL OF WESTERN NORTH TEXAS.
TIMING...MAINLY THIS EVENING AND OVERNIGHT.
IMPACTS...
HAIL TO THE SIZE OF 1.5 INCHES IN DIAMETER MAY DAMAGE
AUTOMOBILES...AND WIND GUSTS TO 65 MPH MAY CAUSE STRUCTURAL DAMAGE
TO PERSONAL PROPERTY AND TREES.
RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION.
DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN OKLAHOMA THIS
MORNING. LIMITED INSTABILITY MAY ALLOW ONE OR TWO OF THESE
THUNDERSTORMS TO BECOME SEVERE. A COLD FRONT WILL BE POSITIONED
ACROSS NORTHERN OKLAHOMA THIS AFTERNOON. INCREASING INSTABILITY AND
CONVERGENCE ALONG THE FRONT MAY ALLOW ADDITIONAL THUNDERSTORMS TO
FORM DURING THIS TIME...HOWEVER LIMITED VERTICAL WIND SHEAR WILL BE
ONLY MARGINALLY SUPPORTIVE FOR ORGANIZED SEVERE THUNDERSTORMS.
THE GREATEST PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE THIS
EVENING AND OVERNIGHT...ACROSS THE SLIGHT RISK AREA. AS THE COLD
FRONT CONTINUES TO MOVE SOUTHWARD TONIGHT...INCREASING LIFT ACROSS
THE OKLAHOMA AND TEXAS PANHANDLES IS EXPECTED TO RESULT IN
WIDESPREAD THUNDERSTORM DEVELOPMENT. THESE THUNDERSTORMS WILL LIKELY
EVOLVE INTO A LARGE COMPLEX AND MOVE EASTWARD OVERNIGHT AFFECTING
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH VERTICAL WIND
SHEAR WILL BE ONLY MARGINALLY SUPPORTIVE FOR ORGANIZED SEVERE
THUNDERSTORMS...GREATER INSTABILITY AND AREAL COVERAGE OF
THUNDERSTORMS WILL ALLOW MORE OF THESE THUNDERSTORMS TO BE SEVERE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 40 PERCENT.
OTHER HAZARDOUS WEATHER...
THE LARGE NUMBER OF THUNDERSTORMS EXPECTED TO DEVELOP OVER PARTS OF
THE AREA TONIGHT...COMBINED WITH SLOW MOVEMENT...WILL LIKELY RESULT
IN AREAS OF LOCALLY HEAVY RAIN. THE RAIN COULD CONTINUE INTO
WEDNESDAY...ESPECIALLY ACROSS SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS. SOME AREAS COULD RECEIVE SEVERAL INCHES OF RAIN THROUGH
WEDNESDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE AT NOON TODAY.
JAMESSpecial weather statement, Jun 4, 12:00 PM CDT, 53 minutes before
OKZ004>048-050>052-TXZ083>090-042100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 4 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.
LOCATION...
MAINLY NORTHWEST OF A LINE FROM HENRIETTA TEXAS TO SEMINOLE OKLAHOMA.
TIMING...THIS AFTERNOON THROUGH TONIGHT.
IMPACTS...
HAIL TO 1.5 INCHES IN DIAMETER MAY DAMAGE AUTOMOBILES...AND WIND
GUSTS TO 65 MPH MAY CAUSE STRUCTURAL DAMAGE TO PERSONAL PROPERTY AND
TREES.
RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION.
DISCUSSION...
A COLD FRONT OVER NORTHERN OKLAHOMA AT MIDDAY WILL CONTINUE TO PUSH
STEADILY SOUTHWARD THROUGH TONIGHT. THUNDERSTORMS WHICH DEVELOPED
ALONG AND NORTH OF THE BOUNDARY THIS MORNING WILL BECOME MORE
WIDESPREAD THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL STORM SYSTEM
MOVES NORTHEASTWARD FROM SOUTHERN NEW MEXICO. A FEW THUNDERSTORMS
MAY BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL BEING THE MAIN
WEATHER THREAT. HOWEVER...EXTENSIVE CLOUD COVER AHEAD OF THE APPROACHING
UPPER SYSTEM WILL LIMIT INSTABILITY AND VERTICAL WIND SHEAR WILL
REMAIN RELATIVELY WEAK. THUS WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 40 PERCENT.
OTHER HAZARDOUS WEATHER...
THE LARGE NUMBER OF THUNDERSTORMS EXPECTED TO DEVELOP OVER PARTS OF
THE AREA THIS AFTERNOON AND TONIGHT...COMBINED WITH SLOW
MOVEMENT...WILL LIKELY RESULT IN AREAS OF LOCALLY HEAVY RAIN. THE
RAIN COULD CONTINUE INTO WEDNESDAY...ESPECIALLY ACROSS SOUTHERN
OKLAHOMA...AND WESTERN NORTH TEXAS. SOME AREAS COULD RECEIVE SEVERAL
INCHES OF RAIN THROUGH WEDNESDAY.
02The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:02 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major, Woodward | 43 min |
| Jun 4, 1:09 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 51 min |
| Jun 4, 2:11 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 49 min |
| Jun 4, 2:22 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 38 min |
| Jun 4, 3:44 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Jun 4, 5:51 PM CDT | Flash Flood Warning | OUN | Comanche | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.